MAUDE Adverse Event Report: ARTHROCARE CORP. SMARSTITCH PP MW BLACK COBRAID; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ARTHROCARE CORP. SMARSTITCH PP MW BLACK COBRAID; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number OM-8177
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Foreign zip code: (b)(6).
 
Event or Problem Description
It was reported that during a rotator cuff repair, the perfect passer suture broke in two places after passing through cuff tissue.The procedure was successfully completed with no significant delay using a back-up device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
The reported disposable smartstitch pp black cobraid device, intended for use in treatment, was not returned for evaluation.A relationship between the product and reported incident cannot be established as the product was not returned.Without the reported product a visual and functional evaluation cannot be performed and customer¿s complaint cannot be confirmed.From the information provided, ¿suture broke in two places after passing through cuff tissue into the patient.¿ an exact root cause cannot be determined without evaluation of the device; however, factors unrelated to the manufacture or design of the device that could have contributed to the reported event include: (1) incorrect suture cartridge loading.(2) damaged suture cartridge.(3) crushing or crimping damage due to application of surgical instruments can result in failure.The instruction for use was reviewed and found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.The instruction for use states: in handling this or any other suture material, care should be taken to avoid damage from handling.Avoid crushing or crimping damage due to application of surgical instruments such as forceps or needle holders.A surgeon should not begin clinical use of the suture without reviewing the instructions for use and practicing in a skills laboratory.For applications requiring knot tying, adequate knot security requires the accepted surgical technique of flat, square ties, with additional throws as warranted by surgical circumstance and the experience of the surgeon.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
SMARSTITCH PP MW BLACK COBRAID
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key8313386
Report Number3006524618-2019-00079
Device Sequence Number16410147
Product Code GAT
UDI-Device Identifier00817470001112
UDI-Public00817470001112
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K123268
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue NumberOM-8177
Device Lot Number1157208
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer03/22/2019
Initial Report FDA Received Date02/06/2019
Supplement Report FDA Received Date03/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1